Format

Send to:

Choose Destination
See comment in PubMed Commons below
Immunopharmacol Immunotoxicol. 2013 Apr;35(2):304-6. doi: 10.3109/08923973.2013.766801. Epub 2013 Feb 15.

Chloroquine cardiotoxicity mimicking connective tissue disease heart involvement.

Author information

  • 13rd Department of Internal Medicine, Semmelweis University, Budapest, Hungary. vereckei@kut.sote.hu

Abstract

The authors report a case of rare chloroquine cardiotoxicity mimicking connective tissue disease heart involvement in a 56-year-old woman with mixed connective tissue disease (MCTD) manifested suddenly as third degree A-V block with QT(c) interval prolongation and short torsade de pointes runs ultimately degenerating into ventricular fibrillation. Immunological tests suggested an MCTD flare, implying that cardiac arrest had resulted from myocardial involvement by MCTD. However, QT(c) prolongation is not a characteristic of cardiomyopathy caused by connective tissue disease, unless anti-Ro/SSA positivity is present, but that was not the case. Therefore, looking for another cause of QT(c) prolongation the possibility of chloroquine cardiotoxicity emerged, which the patient had been receiving for almost two years in supramaximal doses. Biopsy of the deltoid muscle was performed, because in chloroquine toxicity, specific lesions are present both in the skeletal muscle and in the myocardium, and electron microscopy revealed the accumulation of cytoplasmic curvilinear bodies, which are specific to antimalarial-induced myocyte damage and are absent in all other muscle diseases, except neuronal ceroid lipofuscinosis. Thus, the diagnosis of chloroquine cardiotoxicity was established. It might be advisable to supplement the periodic ophthalmological examination, which is currently the only recommendation for patients on long-term chloroquine therapy, with ECG screening.

PMID:
23409733
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Write to the Help Desk